Virginia, 2022Damaging Winds and Lightning Strike in Virginia, June 26, 2022
June 26, 2022 · NWS LWX · 4 events in 3 counties and zones
Several pulse thunderstorms produced sporadic wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several pulse thunderstorms produced sporadic wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 26, 9:08 AM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 26, 9:08 AM EST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1008 AM EDT Sun Jun 26 2022
.SYNOPSIS...
A cold front will traverse the area on Monday with high
pressure expected to settle in for the middle portion of the
week. A front will then stall near the Mason-Dixon line over
the Fourth of July weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Increasing low-level moisture combined with strong daytime
heating and sfc convergence along a sfc trof is expected to
result in numerous showers and scattered thunderstorms this
afternoon into tonight. The best chance for any convective
activity would be from the mid-afternoon into the early evening.
The latest 12Z high-resolution guidance shows marked
dissipation toward 00Z as the decaying line approaches the I-95
corridor. This agrees with the idea the activity will be
sufficiently driven by diurnal heating processes. Overall,
guidance have trended faster in spreading mid-level height
falls into the area this afternoon with frontal passage crossing
the area earlier during the day Monday and exiting by evening
if not sooner.
As for today, expect a substantial increase in convective
coverage this afternoon as compared to yesterday largely due to
better moisture, instability, and stronger low-level
convergence. In terms of severe wx potential, shear profiles
remain weak for organized severe convection (as noted in the 12Z
IAD sounding: 0-6 km shear of 14 knots), and the Day 1 and Day
2 Convective Hazard Forecast Max Prob from the 00 UTC HRRR
Neural Network remain very low. Any severe wx occurrences are
likely to be isolated and mainly from downbursts. As for
flooding, the best moisture doesn't arrive until late tonight
and, by then, the loss of instability should limit the intensity
of the storms, and thus, rainfall rates.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The front exits the area by Monday evening with dry weather
expected Monday night through the middle portion of the week.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A broad region of high heights aloft will reside across the southern
two-thirds of the country for much of the long term period, while
the main belt of westerlies tracks across the northern tier of
states. Flow will, for the most part, be zonal in nature aloft,
with a shortwave passing to our north through the Great
Lakes/Northeast on Wednesday. This disturbance won't do much
beyond producing some passing clouds during the day on
Wednesday. By this weekend, a large upper low will track over
Hudson Bay, encouraging low amplitude troughing over the Great
Lakes. This system will push a cold front southward toward the
region this weekend.
Dry conditions are expected on both Wednesday and Thursday as high
pressure holds strong at the surface. Low-level moisture will start
to increase by later Friday into Saturday, which when coupled with
the approaching front, may prompt the development of afternoon
showers and thunderstorms.
Relatively seasonable temperatures are forecast for both Wednesday
and Thursday, with both temperatures and dewpoints expected to
increase heading into Friday and Saturday. High temperatures on
Friday may reach well into the 90s.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Showers and scattered thunderstorms are expected this afternoon
into midday Monday. The best chance is between 00Z Mon -12Z
Monday. For now, have included VCTS at the more western
terminals with decreasing confidence as the activity approaches
the I-95 corridor early this evening.
VFR conditions are expected on both Wednesday and Thursday.
&&
.MARINE...
Winds are expected to strengthen this afternoon into tonight
with SCA conditions likely. SCAs have been issued. Additional
SCAs may be necessary Monday night into Tue. SMWs may also be
required tonight with any strong thunderstorms.
Sub-SCA level winds are expected on both Wednesday and Thursday.
&&
.TIDES/COASTAL FLOODING...
Water levels remain slightly elevated with further increases
possible given the southerly warm advection. However, tidal
flooding does not appear likely at this time with the sensitive
locations expected to top out at the Action stage. Winds shift
to northwesterly behind the cold front leading to a reduction in
water levels the second half of Monday into the following day.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 1 PM this afternoon to 10 AM EDT
Monday for ANZ531>533-537-539>541.
Small Craft Advisory from 1 PM this afternoon to 7 AM EDT
Monday for ANZ530-538-542.
Small Craft Advisory from 1 PM this afternoon to 2 PM EDT
Monday for ANZ534-543.
Small Craft Advisory from 6 PM this evening to 7 AM EDT Monday
for ANZ535.
Small Craft Advisory from 6 PM this evening to 10 AM EDT
Monday for ANZ536.
&&
SYNOPSIS...LFR
NEAR TERM...LFR/BRO
SHORT TERM...LFR
LONG TERM...KJP
AVIATION...LFR/BRO/KJP
MARINE...LFR/KJP
TIDES/COASTAL FLOODING...BROHazardous weather outlook, Jun 26, 4:51 AM EST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
551 AM EDT Sun Jun 26 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-271000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
551 AM EDT Sun Jun 26 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-271000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
551 AM EDT Sun Jun 26 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-271000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
551 AM EDT Sun Jun 26 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lightning, Augusta
- When
- June 26, 12:45 PM EST
- Where
- Augusta County, 42.24 mi NNE of Mossy Creek
- Injuries
- 2 direct, 0 indirect
- Reported by
- 911 Call Center
- Coordinates
- 38.956, -78.806
Two people were transported to the hospital after being struck by lightning at a campground.
Thunderstorm Wind, Augusta
- When
- June 26, 12:55 PM EST
- Where
- Augusta County, 1.13 mi WSW of Churchville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.225, -79.170
Tree damage was reported in western Augusta County, including along VA-42 Scenic Highway/Little Calf Pasture Highway, and VA-254 Parkersburg Turnpike.
Thunderstorm Wind, Shenandoah
- When
- June 26, 1:30 PM EST
- Where
- Shenandoah County, 1.11 mi E of Mt Jackson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.749, -78.629
Several trees blew down in Shenandoah County, including along VA-698 Red Banks Road and VA-726 Hepner Road in Mount Jackson. Other minor tree damage was reported on VA-714 Julius Keller Road near VA-606 Gap Road, and on VA-676 Fravel Road near Spring Hollow Road.
Thunderstorm Wind, Page
- When
- June 26, 1:55 PM EST
- Where
- Page County, 0.37 mi E of Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 38.721, -78.443
Several trees blew down in northwestern Page County, including along VA-654 Mims Road and VA-660 Kibler Road.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, June 26, 2022$198,000 · EF1 · 11 events
- Flash Flood in New Mexico, June 26, 2022$500,000 · 1 event
- Flash Flooding in Arizona, June 26, 2022$160,000 · 2 events
- Damaging Winds in Missouri, June 26, 2022$100,000 · 55 kt wind · 8 events
- Damaging Winds in Missouri, June 26, 20222 injured · $56,000 · 65 kt wind · 4 events
- Flash Flooding and Damaging Winds in Utah, June 26 to 30, 202277 kt wind · 26 events
- Damaging Wind in West Virginia, June 26, 2022$30,000 · 50 kt wind · 1 event
- Flash Flood in Colorado, June 26, 2022$25,000 · 1 event
- Heat in Mississippi, June 26, 202219 events
- Rip Current in Florida, June 26, 20221 injured · 1 event
- Flash Flooding and Dust Storm in Arizona, June 26, 20227 events
- Damaging Winds in Arkansas, June 26, 202261 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024335, 1024331, 1024333, 1024334.